Unintentional Weight Loss Wasting

by Jean Kressy, MS, RN, with Christine Wanke, MD, and Jül Gerrior, RD

What is weight loss/wasting?

Although there is more than one definition of wasting, nutrition experts at Tufts use the word to describe patients who unintentionally lose five percent of their body weight in a period of six months. In addition to weight loss, patients with wasting can experience changes in body tissue, specifically a loss of muscle (body mass) and an increase in fat. Because wasting can be a sign of progression of the disease, it’s a red flag for clinicians. All HIV-positive patients, including those on anti-retroviral therapy, can develop wasting. A patient’s appearance is not always a reliable indication of wasting; in patients experiencing body shape changes from fat redistribution (lipodystrophy), signs of wasting may be hidden. Therefore, physicians and nutritionists should routinely monitor patients for changes in body mass and weight.

What causes weight loss/wasting?

The link between HIV infection and weight loss, while not completely understood, has many causes. The most frequent explanations include side effects such as nausea or loss of appetite, medications that patients take to control their disease, opportunistic infections which increase calorie needs, mouth or tooth infections which make eating difficult, and overwhelming fatigue which makes it hard to manage everyday routines, including shopping and cooking. Diarrhea, a common problem for HIV-positive people, may be directly related to weight loss. With or without diarrhea, malfunction of the intestine may lead to an inability to absorb nutrients (malabsorption) and may also contribute to weight loss. Changes in metabolism, including the number of calories patients expend at rest or in physical activity, also affect weight loss. Whether HIV-infected people lose weight because they eat less or need more calories is unclear, but medical experts agree that something about the disease affects how the body uses calories.

How is wasting treated?

    Diet:
    Diet is in the first line of attack against wasting. Some people may be losing weight because they are not eating enough food or the right kinds of food. Nutritionists start by calculating caloric needs of their patients and then translate the numbers into food. The day’s food intake, for instance, often breaks down to six small meals or three larger meals plus two snacks. For patients who need more calories or protein, supplements such as Ensure or Instant Breakfast may be included on the list. If a patient is concerned about the quality of their diet, a good multivitamin can be taken. See “Building a High Quality Diet” for more on how to eat well while meeting caloric needs. To find an HIV-savvy dietitian near you, use the ‘Find a Nutrition Professional’ feature of the Academy of Nutrition and Dietetics web site at http://www.eatright.org/.

Exercise:
Progressive resistance exercises can also help increase weight and build muscles in HIV patients with wasting. A regular weight lifting routine, at a gym or at home is ideal, but if all that can be managed is climbing stairs and carrying groceries, they work well too. A nice bonus, especially for HIV-infected patients who have disease-related high blood sugar, is that exercise slows the movement of glucose into the blood.

Drugs:
Appetite stimulants: To treat the loss of appetite (anorexia) that is a common side-effect of HIV medications and the infections which accompany the disease, physicians may prescribe drugs to improve appetite. Megace and Marinol, the two most commonly used, may help patients gain weight, but they’re a double-edged sword; they improve appetite, but instead of building muscle, they add fat and muscle, rather than just muscle, and like all medications, have side-effects.

Testosterone Replacement:
To treat loss of muscle strength and body mass, HIV-infected men with low levels of testosterone may be given the hormone, either by injection, skin patch, or a gel rubbed directly onto the skin. Called hormone replacement therapy, testosterone can increase muscle strength and body mass without negatively affecting CD4 cell counts, especially when patients do resistance exercises while they are taking the drug. The problems with excess testosterone, however, are that it reduces HDL (good) cholesterol and exacerbates liver disease, which is common in HIV-infected patients.

Growth Hormone:
Growth hormone, also given by injection, may be given to HIV patients to reverse the loss of muscle tissue that occurs in wasting. The disadvantages of growth hormone are its high cost and the fact that it must generally be given every day. Like any other medication, growth hormone has multiple side effects. The most common is joint stiffness or swelling (arthralgia). Caution should be used if there is a family history of insulin resistance or diabetes as growth hormone can cause elevations in blood glucose.

Anabolic Steroids:
Body-building steroids, called anabolic analogues, may help patients gain weight and increase muscle mass, but because there are questions about their safety over the long run, especially their effect on the liver, health experts hesitate to use them long-term.

Combination Treatment:
Careful assessment of the reason for weight loss can lead to the development of a program for weight gain for most HIV-infected persons. Diet and/or exercise may be recommended in combination with one or more of the drugs discussed, depending on the reason for the weight loss.

Joint Degrees

Our Combined MD Programs provide students with the training and credentials that qualify them to fill unique and often influential roles within medicine.

Clinical Affiliates

Photo of Bay State Medical Center

Our outstanding and diverse group of affiliated clinical teaching sites provide our medical students with exceptional opportunities to gain experience and conduct research.